How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 18972
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog I think ingested a ambien

Customer Question

Hi my dog I think ingested a ambien
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.


How long ago?

How much does she weigh?

What milligrams was the tablet?
Customer: replied 1 year ago.

14lbs and is wad about 2 hrs ago.

Expert:  Dr. B. replied 1 year ago.

Thank you Matissa,

First, as I am sure you can appreciate, these are not medications often used in veterinary medicine for this species. Still, we do have an idea of safe doses and adverse effects that this can cause. Now you did not list the strength/milligrams of the tablet, therefore I cannot assess how significant a dose she has had. Still, with her current signs, I have to say that these do very much fit with her having had this medication. Other signs we can see include drooling, agitation, wobbliness, restlessness, weakness, panting, and GI signs (vomiting, diarrhea, appetite decline). As well, there have been reports of this drug potentially causing tremors and elevation of the heart rate.

In this situation, since this drug tends to be absorbed quickly and it has already been 2 hours, we will be a bit limited with what can be done at this stage (as it is too late to induce vomiting). That said, as long as she isn’t showing GI upset, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much she absorbs and reduce the intoxication risk here.

Otherwise, as there is no antidote, care is supportive in these situations. Therefore,if her signs are mild, you can choose to monitor her, keep her calm (in a quiet, dimly lit room) while this medication runs its course. Otherwise, if she is show severe levels of these signs or develops those other ones I mentioned, then further to the activated charcoal we'd need to think about getting her local vet involved. They can assess the level of effect, the severity of the dose, and start her on IV fluids to flush this out of her system quicker and limit its harm. They can also monitor her heart rate and intervene medically if it is overly high. As well, if she is very agitated or develops tremors, muscle relaxants and anti-seizure medication can be administered.


Overall, her signs do tell us that she has very likely had this tablet. In this situation, we can still treat with activated charcoal but wouldn't find inducing vomiting of benefit (and it would be risky if she is sedate at all). Otherwise, at this stage, the mainstay of treatment is keeping her calm, quiet, and resting her stomach if she has any upset. The signs should settle as the medication leaves her system but again if she is severely affected then IV fluids from her vet would be best. But otherwise we'd likely not expect any long term effects from this ingestion as long as she is stable while the drug is in her system over the next 12- 24 hours.

Just in case her signs are severe and you need a local emergency vet, you can check HERE and @ http://www.vetlocator.com/.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )

Customer: replied 1 year ago.

he got 5mg cause I cut the pill into half I found the the other half , she is droolin and restless and keep walking and falling.

Expert:  Dr. B. replied 1 year ago.
Hi again Matissa,

Unfortunately, that is a very high dose for her (though not likely fatal), even if she had half. Therefore, if she is really struggling, then having her on IV fluids to flush this out +/- decontamination with activated charcoal would be best to make sure she doesn't absorb any more into her system, prevent these signs from progressing for her, and help he to recover quicker.

Please take care,
Dr. B.